MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55237
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Codes Thrombosis (2100); Claudication (2550); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: zalb-26-108, lot 4156222.Zsle-16-74-zt, lot 4755173.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient with an infrarenal aneurysm underwent an endovascular aneurysm repair (evar) procedure and was implanted with three zenith stents on (b)(6) 2014.A zenith low profile aaa endovascular graft main body (not sold in us), and two zenith flex with spiral-z technology aaa endovascular graft iliac legs.On (b)(6) 2018, the patient presented to his vascular surgeon with claudication.Investigation found the patient to have a thrombosed graft from the renal arteries down through both common iliac arteries.The patient had been lost to follow-up and the only other procedure he had performed in the previous 12 months was a laminectomy.The patient experienced adverse effects due to this occurrence.Patient has symptoms of claudication in his legs currently.The doctor booked the patient for a thrombectomy on friday, (b)(6) 2018.On april 11, 2018 via follow up, on (b)(6) 2018, all 3 grafts were explanted as thrombus was throughout the graft system.Patient recovered well from this open procedure and has been discharged home.This manufacturer report is being filed to capture the first thrombosed common iliac artery.Manufacturer report # 1820334-2018-00729 was filed to capture the second related common iliac artery thrombosis.A report was not filed on the thrombosed zenith low profile aaa endovascular graft main body stent as this device is not sold in the u.S.And there is not a similar device manufactured by cook inc.That is marketed in the u.S.
 
Additional Manufacturer Narrative
Event: additional information evaluation / investigation: the actual complaint device was not returned.Without the complaint device, a physical investigation was not able to be completed.No imaging was provided for review.A review of the device history record, instructions for use, manufacturing instructions and quality control data was conducted.The device history record was reviewed and no non-conformities were noted.Thrombosis can occur for a variety of reasons, such as genetic predisposition, iliac tortuosity, external compression, stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create high shear forces that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.Patient non-compliance could have also led to this occurrence.In the instructions for use (ifu) provided with the device, it is stated that "all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis." since it was reported that the patient was lost to follow up, the thrombus formation could not be detected until the patient presented to the physician with claudication.This likely increased the severity of this event.The physician reported that there was no tortuosity or calcification that was of significance.Planning and sizing information and imaging of the event was requested but not provided.The explanted devices were requested but not provided.This information would have aided in determining a definitive cause for this event.After review of the design history files and device history record, there is no evidence to suggest that the device was manufactured out of specifications.Genetic predisposition, improper sizing, improper device placement, patient non-compliance, and disease progression cannot be ruled out as possible causes for this complaint.A definitive cause cannot be established with the information available.Measures have been initiated to address this failure mode.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Evaluation / investigation: the actual complaint device was not returned.Without the complaint device, a physical investigation was not able to be completed.No imaging was provided for review.A review of the device history record, instructions for use, manufacturing instructions and quality control data was conducted.The device history record was reviewed and no non-conformities were noted.Thrombosis can occur for a variety of reasons, such as genetic predisposition, iliac tortuosity, external compression, stenosis, improper overlap, narrow inner iliac lumen, vessel damage, and rough surfaces.Tortuosity, compression, and pulsation can create high shear forces that stimulate thrombus growth.Where a small thrombus has formed, the clot can enlarge because the blood flow slows around the clot, allowing clot-forming elements to be deposited.Pulsation and a small inner lumen can occur through graft oversizing or undersizing.Patient non-compliance could have also led to this occurrence.In the instructions for use (ifu) provided with the device, it is stated that "all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis." since it was reported that the patient was lost to follow up, the thrombus formation could not be detected until the patient presented to the physician with claudication.This likely increased the severity of this event.The physician reported that there was no tortuosity or calcification that was of significance.Planning and sizing information and imaging of the event was requested but not provided.The explanted devices were requested but not provided.This information would have aided in determining a definitive cause for this event.After review of the design history files and device history record, there is no evidence to suggest that the device was manufactured out of specifications.Genetic predisposition, improper sizing, improper device placement, patient non-compliance, and disease progression cannot be ruled out as possible causes for this complaint.A definitive cause cannot be established with the information available.Measures have been initiated to address this failure mode.Monitoring will continue to be performed for similar complaints.The appropriate cook personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The patient had a laminectomy in 2016 but was lost to follow up from his initial endovascular aneurysm repair (evar).The dr.Reported that there was no tortuosity or calcification that was of significance.The planning and sizing information is not available.Imaging will not be provided.It is unknown which zsle was implanted in the ipsilateral and contralateral side.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7422785
Report Number1820334-2018-00730
Device Sequence Number11197597
Product Code MIH
UDI-Device Identifier10827002552378
UDI-Public(01)10827002552378(17)161201(10)4689865
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG55237
Device Catalogue NumberZSLE-16-56-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/19/2018
Supplement Date Received by Manufacturer05/10/2018
Initial Report FDA Received Date04/11/2018
Supplement Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;